Article

A rare neurological complication due to lithium poisoning.

B6 Intensive Care Unit, Queen Elizabeth Hospital, Jordan, Hong Kong.
Hong Kong medical journal = Xianggang yi xue za zhi / Hong Kong Academy of Medicine 08/2012; 18(4):343-5.
Source: PubMed

ABSTRACT Lithium salts have been used in treatment of depression and bipolar disorder for more than 50 years. Neurotoxic side-effects such as nystagmus, ataxia, tremor, fasciculation, clonus, seizure and even coma have been well described in the literature. We present a case of generalised peripheral neuropathy following lithium intoxication. It is a rare presentation with delayed onset and characterised by a rapid downhill course. Diagnosis was confirmed by nerve conduction tests, which showed axonal neuropathy. Despite the profound neurological effects of this toxicity, it is readily reversible with supportive care and the prognosis is good.

0 Bookmarks
 · 
59 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: A radical drug treatment for bipolar affective disorder (BD) is currently unavailable. This is attributed to the fact that the precise pathophysiology of this ailment is unclear though a genetic factor is an essential element in etiology. Dissimilar to other serious psychiatric categories such as psychoses and major depression the forecast of this disease is unpredictable. There is a high suicidal risk among BD affected individuals. In this review we will consider lithium, the drug of choice in treatment of this disorder with special emphasis on pharmacology and toxicity. We have also elucidated the alternatives to lithium, since it has a wide spectrum of side-effects. Lithium is known to interact with many types of drugs used to treat different ailments in humans. This could cause either augmentation or minimization of the therapeutic action, causing secondary undesired effects of the agent. This necessitates a search for other alternatives and/or different combinations to lithium in order to decrease the range of unwanted effects for which it has received discredit. These alternatives should be potent mood stabilizers as monotherapy so as to avoid polypharmacy. If not, one should find the best combination of drugs (synergistic agents) such that the lithium dose can be minimized, thereby securing a more potent drug therapy. This study also focuses on the provision of instruction to psychiatric care givers, such as junior doctors in residency, nurses in psychiatric units, psychiatric emergency personnel and, additionally, medical and pharmacy students.
    European journal of pharmacology. 06/2014;